zbMATH — the first resource for mathematics

Geometry Search for the term Geometry in any field. Queries are case-independent.
Funct* Wildcard queries are specified by * (e.g. functions, functorial, etc.). Otherwise the search is exact.
"Topological group" Phrases (multi-words) should be set in "straight quotation marks".
au: Bourbaki & ti: Algebra Search for author and title. The and-operator & is default and can be omitted.
Chebyshev | Tschebyscheff The or-operator | allows to search for Chebyshev or Tschebyscheff.
"Quasi* map*" py: 1989 The resulting documents have publication year 1989.
so: Eur* J* Mat* Soc* cc: 14 Search for publications in a particular source with a Mathematics Subject Classification code (cc) in 14.
"Partial diff* eq*" ! elliptic The not-operator ! eliminates all results containing the word elliptic.
dt: b & au: Hilbert The document type is set to books; alternatively: j for journal articles, a for book articles.
py: 2000-2015 cc: (94A | 11T) Number ranges are accepted. Terms can be grouped within (parentheses).
la: chinese Find documents in a given language. ISO 639-1 language codes can also be used.

a & b logic and
a | b logic or
!ab logic not
abc* right wildcard
"ab c" phrase
(ab c) parentheses
any anywhere an internal document identifier
au author, editor ai internal author identifier
ti title la language
so source ab review, abstract
py publication year rv reviewer
cc MSC code ut uncontrolled term
dt document type (j: journal article; b: book; a: book article)
On infinite period bifurcations with an application to roll waves. (English) Zbl 0588.76024
By considering a model equation we are able to derive conditions under which a limit cycle, created (at small amplitude) by a Hopf bifurcation, can be destroyed (at finite amplitude) by an infinite period bifurcation, this latter appearing out of a homoclinic orbit formed by the separatrices of a saddle point equilibrium state. Further, we are able to extend the methods used for showing the existence of an infinite period bifurcation to calculate the amplitude of the limit cycle over its whole range of existence. These ideas are then applied to an equation arising in the theory of roll waves down an open inclined channel, extending previous work to include the case when the Reynolds number is large with the Froude number close to its critical value for the temporal instability of the uniform flow. Here the governing equation reduced to one similar in form to the model equation.
76B15Water waves, gravity waves; dispersion and scattering, nonlinear interaction
34C25Periodic solutions of ODE
[1]Keener, J. P.: Infinite period bifurcation and global bifurcation branches. SIAM J. Appl. Math.41, 127-144 (1981). · Zbl 0523.34046 · doi:10.1137/0141010
[2]Gray, P., Scott, S. K.: Autocatalytic reactions in the isothermal, continuous stirred tank reactor: Isolas and other forms of multistability. Chemical Engineering Science38, 29-43 (1983). · doi:10.1016/0009-2509(83)80132-8
[3]Gray, P., Scott, S. K.: Autocatalytic reactions in the isothermal, continuous stirred tank reactor: Oscillations and instabilites in the systemA+2B?3B;B?C. Chemical Engineering Science39, 1087-1097 (1984). · doi:10.1016/0009-2509(84)87017-7
[4]Needham, D. J., Merkin, J. H.: On roll waves down an open inclined channel. Proc. Roy. Soc.A 394, 259-278 (1984). · Zbl 0553.76013 · doi:10.1098/rspa.1984.0079
[5]Merkin, J. H., Needham, D. J.: An infinite period bifurcation arising in roll waves down an open inclined channel. Submitted for publication.
[6]Jordan, D. W., Smith, P.: Nonlinear ordinary differential equations. Oxford: Clarendon Press 1977.
[7]Andronov, A. A., Leontovich, E. A., Gordon, I. I., Maier, A. G.: Theory of bifurcations of dynamic systems on a plane. Jerusalem: Israel Program for Scientific Translations, 1971.
[8]Segel, L. A.: Mathematical models in molecular and cellular biology. Cambridge University Press 1980.
[9]Golubitsky, M., Schaeffer, D. G.: Singularities and groups in bifurcation theory, Volume I, Applied Mathematical Sciences, Vol. 51. Springer 1984.